People with Alzheimer’s disease using anti-epileptic drugs have twice the risk of pneumonia compared to non-users, a study from the University of Eastern Finland shows. The risk was highest in the beginning of use, but remained on an elevated level even in long-term use.
Of the specific drugs, phenytoin, carbamazepine, valproic acid and pregabalin were associated with an increased risk of pneumonia. Relatively few – less than 10% – of the antiepileptic users had been diagnosed with epilepsy and thus, it is likely that many used these drugs for other indications, such as neuropathic pain and behavioural symptoms of dementia. Some antiepileptic drugs have sedative effects which may explain the associated risk of pneumonia.
This was the first study investigating antiepileptic use and the risk of pneumonia among persons with Alzheimer’s disease. A previous study assessed the risk among younger adults and did not find a risk increase.
“Further research into whether older persons are more sensitive to the effects of antiepileptic drugs is needed. Persons with Alzheimer’s disease have a higher risk of pneumonia and pneumonia-related mortality than persons without the disease. For this reason, it is important to carefully assess the risks and benefits of drug use, especially for other indications than epilepsy,” senior researcher Heidi Taipale from the University of Eastern Finland says.
The study was based on the nationwide register-based MEDALZ study conducted at the University of Eastern Finland. For this study, 5,769 community-dwelling persons diagnosed with Alzheimer’s disease who initiated antiepileptic drug use in Finland were included and compared with matched non-users of these drugs.
Background: Antiepileptic drugs (AEDs) have sedative properties which may lead to an increased risk of pneumonia.
Objectives: To investigate whether incident AED use is associated with an increased risk of pneumonia among community-dwelling persons with Alzheimer’s disease (AD). In addition, we determined the risk according to duration of AED use and specific AEDs.
Methods: Persons with AD were identified from the MEDALZ dataset which includes all community-dwelling persons who received a clinically verified diagnosis of AD during 2005-2011 in Finland (N=70,718). New AED users were identified with one-year washout period. A matched cohort (1 : 1, N=5,769, matching criteria age, gender, and time since AD diagnoses) of nonusers was formed. Data from nationwide registers included dispensed medications which were modelled with PRE2DUP method, hospitalizations, and causes of death. The association between AED use and hospital admission or death due to pneumonia was analyzed with Cox proportional hazard models.
Results: AED use was associated with an increased risk of pneumonia (adjusted HR 1.92, 95% CI 1.63-2.26; incidence rate per 100 person-years 12.58, 95% CI 12.49-12.66 during AED use and 6.41, 95% CI 6.37-6.45 during nonuse). The highest risk was observed during the first month of use (aHR 3.59, 95% CI 2.29-5.61) and the risk remained elevated until two years of use. Of specific drug substances, phenytoin, carbamazepine, valproic acid, and pregabalin were associated with an increased risk.
Conclusion: Antiepileptic drug use may increase the risk of pneumonia which is concerning as persons with AD have elevated risk of pneumonia.
Taipale H, Lampela P, Koponen M, Tanskanen A, Tiihonen J, Hartikainen S, Tolppanen AM